Kentucky, 2003

Hail and Damaging Winds in Kentucky, May 15, 2003

May 15, 2003 · NWS LMK · 12 events in 10 counties and zones

10 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 15, 3:40 AM EST, 7 hours 31 minutes earlier.

Area forecast discussion, May 15, 3:40 AM EST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 AM EDT THU MAY 15 2003

SCATTERED STRONG TO SEVERE THUNDERSTORMS ONGOING THIS MORNING.
STORMS HAVE BEEN STRENGTHENING IN RESPONSE TO APPROACHING UPPER
LEVEL LOW MOVING INTO THE GREAT LAKES. ALSO UPPER WIND MAX DROPPING
SOUTHEAST ACROSS MISSOURI IS RESULTING IN INCREASED UPPER LEVEL
DIVERGENCE MOVING ACROSS NORTHERN HALF OF FA EARLY THIS MORNING.
WILL HAVE TO MENTION STRONG THUNDERSTORMS EARLY THIS MORNING THEN
DIMINISHING. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE THIS AFTERNOON
AS FRONT APPROACHES AND AFTERNOON HEATING PROVIDES AND UPPER
DIVERGENCE PROVIDES TRIGGER.

MODELS GENERALLY SIMILAR AND WILL COMPROMISE ON AREAS WHERE
DIFFERENCES OCCUR.

...SHORT TERM...

AS MENTIONED ABOVE WILL HAVE TO KEEP THUNDERSTORMS IN FCST TODAY
THEN DIMINISH TONIGHT AS FRONT DROPS SOME SOUTH AND UPPER SYSTEM
MOVES TO THE EAST RESULTING IN DRYING. NEXT LOW PRESSURE AREA
APPROACHES ON FRIDAY SHOWERS/THUNDERSTORMS WILL GRADUALLY SPREAD
BACK OVER FA FRIDAY AND FRIDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH THE WEEKEND.
HAVE STAYED PRETTY CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AND
BLENDED IN WITH SURROUNDING OFFICES FOR TEMPS AND POPS.

LONGER TERM...
WILL NOT MAKE ANY SIGNIFICNAT CHANGES ATTM.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, May 15, 4:45 AM EST, 6 hours 26 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS THROUGH SOUTH CENTRAL INDIANA AND CENTRAL
KENTUCKY TODAY AND EARLY TONIGHT. SEVERAL EPISODES OF THUNDERSTORMS
ARE EXPECTED AHEAD OF THIS FRONT.  MEANWHILE COLD AIR IN THE HIGHER
REACHES OF THE ATMOSPHERE SUGGESTS SOME STORMS COULD PRODUCE LARGE
HAIL. DAMAGING WINDS WILL ALSO BE A THREAT.  THE STORM PREDICTION
CENTER HAS PLACED ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA
IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER LOW PRESSURE SYSTEM WILL HEAD TOWARD THE OHIO AND TENNESSEE
VALLEYS LATER FRIDAY AND THROUGH THE WEEKEND. IT AGAIN APPEARS THAT
PERIODIC THUNDERSTORMS ARE ON TAP THROUGH THE WEEKEND. ANY
THUNDERSTORMS THAT DEVELOP ON FRIDAY SHOULD BE NON SEVERE....WHILE
IT IS TO EARLY TO DETERMINE WHETHER THE STORMS WILL HAVE SEVERE
POTENTIAL ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

STUREY

In the hours before

Local storm report, May 15, 5:38 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
638 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 AM    BUFFALO                   KY   .75 INCH HAIL
05/15/03   LARUE                          DIME SIZE HAIL. REPORTED
                                          BY NWS MANAGER.

RES
Local storm report, May 15, 6:16 AM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
716 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 AM    SALOMA                    KY   .75 INCH HAIL
05/15/03   TAYLOR

LJD
Local storm report, May 15, 7:29 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
829 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0817 AM    YOSEMITE                  KY   .75 INCH HAIL
05/15/03   CASEY                          REPORTED BY SPOTTER

LJD
Local storm report, May 15, 10:26 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1126 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    BIG CLIFTY                KY   1.00 INCH HAIL
05/15/03   GRAYSON                        PEA TO QUARTER SIZE HAIL.
                                          REPORTED FROM HAM RADIO
                                          OPERATOR.

0637 AM    BUFFALO                   KY   .75 INCH HAIL
05/15/03   LARUE                          DIME SIZE HAIL. REPORTED
                                          BY NWS MANAGER.

0710 AM    SALOMA                    KY   .75 INCH HAIL
05/15/03   TAYLOR

0817 AM    YOSEMITE                  KY   .75 INCH HAIL
05/15/03   CASEY                          REPORTED BY SPOTTER

MRC

The radar

The Louisville radar (KLVX), 35 km away, was scanning. The volume nearest the first event began at 16:11 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
May 15, 11:11 AM EST
Where
Hancock County, Easton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -85.550

Hail, Breckinridge

When
May 15, 11:30 AM EST
Where
Breckinridge County, 2 mi W of Hardinsburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -85.350

Hail, Hardin

When
May 15, 11:45 AM EST
Where
Hardin County, West Pt
Measured
1.5 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.183, -86.267

Thunderstorm Wind, Bullitt

When
May 15, 12:10 PM EST
Where
Bullitt County, Mt Washington
Measured
52 kt (60 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.050, -84.500

Hail, Spencer

When
May 15, 12:30 PM EST to 12:40 PM EST
Where
Spencer County, Taylorsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.067, -86.133

Thunderstorm Wind, Edmonson

When
May 15, 1:05 PM EST
Where
Edmonson County, Brownsville
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.050, -84.500

Two trees were downed. Pea size hail was also reported.

Hail, Fayette

When
May 15, 1:13 PM EST
Where
Fayette County, Lexington
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -85.300

Hail, Edmonson

When
May 15, 1:35 PM EST
Where
Edmonson County, Rocky Hill
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.983, -85.600

Hail, Fayette

When
May 15, 1:37 PM EST
Where
Fayette County, Lexington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.983, -85.067

Hail, Adair

When
May 15, 1:56 PM EST
Where
Adair County, Columbia
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -86.683

Hail, Metcalfe

When
May 15, 2:21 PM EST
Where
Metcalfe County, Edmonton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -86.500

Hail, Russell

When
May 15, 2:24 PM EST
Where
Russell County, Jamestown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -85.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357150, 5357151, 5357152, 5357153, 5357154, 5357155, 5357156, 5357157, 5357239, 5355544, 5355545, 5355546.